Hail, Sheridan
- When
- May 17, 2:20 PM MST
- Where
- Sheridan County, 10.2 mi SW of White Clay
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.910, -102.690
Quarter sized hail along with thunderstorm wind gusts to 60 MPH was reported at this location.
A cold front, tracking through western Nebraska, led to the development of thunderstorms during the afternoon and evening hours of May 17th. Some severe storms impacted northern Sheridan County where wind gusts up to 60 MPH and quarter size hail was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A cold front, tracking through western Nebraska, led to the development of thunderstorms during the afternoon and evening hours of May 17th. Some severe storms impacted northern Sheridan County where wind gusts up to 60 MPH and quarter size hail was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 17, 12:33 PM MST, 1 hour 47 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 233 PM CDT Wed May 17 2023 .SYNOPSIS... Issued at 232 PM CDT Wed May 17 2023 Key Messages: - Isolated to scattered thunderstorms with isolated damaging wind gusts and marginally severe hail are possible across much of western and north central Nebraska late this afternoon into the evening. - Thunderstorm chances continue into Thursday afternoon, however, the severe threat remains low at this time. - Behind a cold front, cooler temperatures in the 60s return for a brief period Thursday and Friday. Overnight lows on Friday fall into the upper 30s - Quiet and mostly dry conditions return this weekend with temperatures warming into the 70s and low 80s. - Precipitation chances increase across the area toward the middle and end of next week. Recent GOES-16 WV and RAP 500-mb analysis showed a broad closed low centered across the central Pacific Ocean with another area of low pressure further norther across the Southwest Alaska. Further south of this feature, a closed trough of low pressure was off the coast of the Baja Peninsula. Further north of this feature, a closed low pressure system was noted across Manitoba with a trough extending south across the far northern Plains. Southwest of this feature, a shortwave trough was evident across Idaho, extending into central Oregon. Further north of this shortwave, weak high pressure was centered across far western British Columbia. A compact low pressure system was apparent over northern Quebec, with a broad trough extending southwest across the Great Lakes into the Mississippi Valley and New England. Closer to home, an upper-level shortwave was apparent across the Dakotas, bisecting portions of the Panhandle and northern Nebraska. At the surface, accompanying low pressure was centered across eastern Manitoba with a trough extending south from eastern Montana into northern Nebraska. An associated cold front was noted, extending west-southwest across Montana and North Dakota. Surface high pressure encompassed much of the central Plains. At 2 PM CT, temperatures ranged from 74 at Imperial to 80 degrees at Valentine. Recent GOES-16 RGB imagery shows agitated cumulus fields across the western and northern Sandhills. KUDX and KCYS, and KLNX radar imagery has shown robust convective development across the Panhandle and near the Pine Ridge/Black Hills area into portions of the northwestern Sandhills. Anticipate diurnal destablization to continue with additional thunderstorm development expected to begin within the next few hours impacting western and north central Nebraska. For further information in regards to these isolated and scattered thunderstorms, refer to the Short Term portion of the discussion. && .SHORT TERM...(This evening through Thursday night) Issued at 232 PM CDT Wed May 17 2023 The aforementioned surface trough has been forced further into the Panhandle and Sandhills within the last few hours. Behind the pre-frontal trough, the associated weak cold front will push further south into South Dakota and Wyoming later this evening. Low-level convergence has already begun to provide synoptic lift along the pre-frontal surface trough which has promoted the development of thunderstorms across the western and northwestern Sandhills. Recent CAMs are seemingly late with the convective development not beginning until 21Z while thunderstorms are currently developing across the area. Anticipate these storms to continue to mature within the next few hours as buoyancy and diurnal destablization improves further. A corridor of MLCAPE values nearing 1,000 J/kg will coincide with mid-level lapse rates near 8-9 C/km and modest deep layer shear values approaching 30kts. All of these parameters combined will support an environment capable of developing a strong to isolated severe thunderstorms across the area. Isolated damaging winds are main threat within the strongest of storms that do develop. The secondary threat will be isolated marginally severe hail given the deep-layer shear and DCAPE (~500 J/kg) that is present. Recent forecast soundings show an inverted-v profile suggesting that these thunderstorms will be high-based. As the aforementioned cold front catches up to the pre-frontal trough, thunderstorm coverage will increase across southwestern into central Nebraska later this evening into the night. Closer to sunset the threat for severe hazards appears to diminish as diurnal heating commences. Scattered showers and embedded thunderstorms are expected to continue through the night across the area. A secondary Canadian cold front will push south across the area during the day on Thursday, reaching far northern Nebraska by 00Z Thursday. This will bring another chance for showers and thunderstorms across the area ahead of the FROPA. The bulk of the convection appears to remain south of the area, however, meager instability will be present across portions of southwest, south central, and north central Nebraska which will be enough to allow for rumbles or thunder. Any showers and thunderstorms that do develop should exit south of the area around 21Z. Given the lack of forcing, shear, and moisture, the severe threat with Thursday's activity remains low at this time. Behind the FROPA, cooler temperatures are anticipated during the day on Thursday with highs in the upper 60s to low 70s. Subsidence behind the front will lead to gradually clearly skies Thursday evening into Thursday night. Hazy skies are anticipated across the region as some from early season wildfire activity in Canada, particularly the provinces of British Columbia and Alberta. Outside of some hazy looking skies the smoke is not expected to reach the surface, thus no air quality impacts are anticipated across the local area. Overnight lows will be on the chilly side in the upper 30s to 40s across the area. .LONG TERM...(Friday through Wednesday) Issued at 232 PM CDT Wed May 17 2023 It will be a rather pleasant day on Friday as cool and dry conditions return with daytime highs remaining in the 60s under mostly clear skies. Canadian surface high pressure will build into the area, becoming overhead western and north central Nebraska around 12Z Saturday. Overnight lows are expected to fall into the upper 30s to low 40s Saturday morning. Similar thinking to the previous discussion in regards to the frost potential on Saturday morning. If model guidance trend lower, we will need to watch for frost potential. With the current forecast, this potential continues to appear low. Regardless, will continue to monitor with subsequent forecasts. High temperatures rebound into the weekend with highs in the mid to upper 70s and low 80s. Current forecast and ensemble guidance suggests a mostly dry forecast this weekend. However, some solutions suggest a shortwave will track across the area bringing a slight chance for showers and thunderstorms. Model solutions diverge in the exact evolution of this brief system, thus confidence remains low across our area at this time. Looking further ahead into next week, temperatures remain in the above normal range through the middle of the week. Precipitation chances increase again Tuesday afternoon into Wednesday afternoon. Details remain rather murky as model solutions diverge on evolution and strength of this system.Will need to continue to monitor this with subsequent forecasts as models come to a consistent solution. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1246 PM CDT Wed May 17 2023 Isolated to scattered thunderstorms will develop this afternoon across western and north central Nebraska and move southeastward. Rain shower and thunderstorm potential continues into the evening and overnight hours, with the potential for lower visibilities in the stronger thunderstorms leading to MVFR or lower conditions possible. Cigs will also lower this evening into the overnight hour. Winds will be out of the south this afternoon then switch to the north this evening. Winds should generally be less than 15 kts, outside of any passing thunderstorms. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Viken SHORT TERM...Viken LONG TERM...Viken AVIATION...Gomez
Hazardous Weather Outlook National Weather Service North Platte NE 155 PM CDT Wed May 17 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-181900- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 155 PM CDT Wed May 17 2023 /1255 PM MDT Wed May 17 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...This afternoon and tonight. Scattered thunderstorms chances this afternoon across portions of western Nebraska into the northern Sandhills and spreading southeastward with chances continuing into tonight as a cold front crosses the area. Isolated severe thunderstorms will be possible with the main threat being strong winds and a lesser risk for hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A few thunderstorms will remain possible Thursday. No severe weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service North Platte NE
133 PM MDT Wed May 17 2023
NEZ004-094-172015-
Sheridan NE-Western Cherry NE-
133 PM MDT Wed May 17 2023
...A strong thunderstorm will impact portions of western Cherry and
northeastern Sheridan Counties through 215 PM MDT...
At 133 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gordon, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gordon, Clinton, Lone Butte and Intersection of Highway 27 and Mills
Road.
This includes Highway 20 between mile markers 95 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4282 10248 4296 10231 4288 10196 4262 10230
TIME...MOT...LOC 1933Z 312DEG 15KT 4285 10232
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
GomezSpecial Weather Statement
National Weather Service North Platte NE
254 PM CDT Wed May 17 2023
NEZ005-094-172030-
Eastern Cherry NE-Western Cherry NE-
254 PM CDT Wed May 17 2023
...Strong thunderstorms will impact portions of southeastern Cherry
County through 330 PM CDT...
At 254 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles south of Merritt Reservoir to 20 miles
west of Brownlee. Movement was southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Highway 97 crossing the North Loup River, Marsh Flat and Highway 97
crossing Big Creek.
This includes the following highways...
Highway 97 between mile markers 84 and 109.
Highway 83 near mile marker 181.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4244 10052 4214 10091 4238 10115 4256 10089
TIME...MOT...LOC 1954Z 305DEG 11KT 4247 10089 4239 10100
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
GomezSpecial Weather Statement
National Weather Service North Platte NE
209 PM MDT Wed May 17 2023
NEZ023-024-035-172045-
Hooker NE-Grant NE-Arthur NE-
209 PM MDT Wed May 17 2023
...A strong thunderstorm will impact portions of northeastern Arthur,
southeastern Grant and west central Hooker Counties through 245 PM
MDT...
At 208 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Hyannis, or 21 miles north of Arthur, moving
southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pratt Lake, Spring Valley Lake, Green Lake and Cogill Lake.
This includes Highway 61 between mile markers 149 and 151, and near
mile marker 153.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4190 10177 4200 10166 4187 10139 4171 10159
TIME...MOT...LOC 2008Z 315DEG 9KT 4189 10165
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
GomezSpecial Weather Statement
National Weather Service North Platte NE
324 PM CDT Wed May 17 2023
NEZ023>025-094-172100-
Hooker NE-Grant NE-Western Cherry NE-Thomas NE-
324 PM CDT Wed May 17 2023
...Strong thunderstorms will impact portions of south central Cherry,
northeastern Grant, northern Hooker and northwestern Thomas Counties
through 400 PM CDT/300 PM MDT/...
At 324 PM CDT/224 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles northwest of Mullen
to 8 miles east of Whitman. Movement was southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mullen, Seneca, Hecla, Kelso and Weir.
This includes the following highways...
Highway 2 between mile markers 167 and 194.
Highway 97 between mile markers 59 and 78.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4209 10075 4185 10119 4208 10143 4223 10113
TIME...MOT...LOC 2024Z 298DEG 13KT 4217 10114 4209 10138
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
GomezSpecial Weather Statement
National Weather Service North Platte NE
251 PM MDT Wed May 17 2023
NEZ022-023-035-172130-
Grant NE-Arthur NE-Garden NE-
251 PM MDT Wed May 17 2023
...A strong thunderstorm will impact portions of northwestern Arthur,
southwestern Grant and northeastern Garden Counties through 330 PM
MDT...
At 251 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles northwest of Arthur, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sand Puddin Lake, Velma, Haythorn Lake, Jensen Lake and Bourquim
Hill.
This includes Highway 61 between mile markers 128 and 140.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4169 10211 4185 10199 4174 10159 4151 10177
TIME...MOT...LOC 2051Z 310DEG 13KT 4174 10197
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
GomezSpecial Weather Statement
National Weather Service North Platte NE
256 PM MDT Wed May 17 2023
NEZ004-172130-
Sheridan NE-
256 PM MDT Wed May 17 2023
...A strong thunderstorm will impact portions of northwestern
Sheridan County through 330 PM MDT...
At 256 PM MDT, Doppler radar was tracking a strong thunderstorm near
Slim Buttes Housing, or 13 miles west of Pine Ridge, moving southeast
at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
White Clay, Pine Ridge, Intersection of Highway 87 and Craven Creek
Road, Intersection of Highway 87 and Larabee Road, Mount Maria and
Metcalf State Wildlife Management Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4300 10254 4296 10240 4273 10258 4285 10280
4290 10279 4300 10279
TIME...MOT...LOC 2056Z 298DEG 15KT 4298 10281
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
GomezThe Rapid City radar (KUDX), 136 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
1 hail. Local standard time, as filed.
Quarter sized hail along with thunderstorm wind gusts to 60 MPH was reported at this location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099833.